Tennessee, 2004

Damaging Winds in Tennessee, July 23, 2004

July 23, 2004 · NWS MEG · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 23, 1:45 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 23, 1:45 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT FRI JUL 23 2004

.DISCUSSION...

SOME ISOLATED SHOWERS AND THUNDERSTORMS CAN BE FOUND THIS AFTERNOON
OVER THE FORECAST AREA. A WEAK FRONTAL BOUNDARY ACROSS NORTHERN
KENTUCKY INTO CENTRAL OKLAHOMA WILL CONTINUE TO SAG SLOWLY SOUTH. IT
APPEARS THAT WHAT THUNDERSTORM ACTIVITY THAT OCCURS TONIGHT SHOULD
REMAIN WIDELY SCATTERED SO WILL LOWER POPS TO 20 FOR TONIGHT. MODELS
SHOW UPPER LEVEL RIDGE BREAKING DOWN SOME AND A WEAK UPPER LEVEL
TROUGH SLOWLY MOVING THROUGH THE MID-MISSISSIPPI VALLEY OVER THE
WEEKEND. THE COMBINATION OF THE UPPER LEVEL TROUGH...THE FRONTAL
BOUNDARY AND DAYTIME HEATING SHOULD GENERATE SCATTERED THUNDERSTORMS
OVER THE WEEKEND. THE THREAT OF RAIN SHOULD END BY MONDAY.
TEMPERATURES WILL BE COOLER OVER THE WEEKEND WITH THE INCREASE IN
CLOUDS AND THE FRONTAL BOUNDARY MOVING SOUTH. DRIER WEATHER FOR THE
START OF NEXT WEEK SHOULD MEAN TEMPERATURES WILL APPROACH NORMAL
LEVELS.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 3:20 AM CST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
420 AM CDT FRI JUL 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
420 AM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

HEAT INDICES WILL REACH 100 DEGREES SOUTH HALF OF THE MID SOUTH THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN
APPROACHING COLD FRONT. SOME STORMS MAY BE STRONG. HOWEVER ORGANIZED
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AND SATURDAY AS THE COLD
FRONT MOVES ACROSS THE MIDSOUTH. A FEW STRONG STORMS ARE POSSIBLE.
HOWEVER ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 23, 3:12 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT FRI JUL 23 2004

ARZ026-232130-
CRAIGHEAD AR-
412 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER JONESBORO AT 412 PM CDT. THE
STORM WAS NEARLY STATIONARY. A WEATHER SPOTTER REPORTED THE STORM
HAD PRODUCED DIME SIZE HAIL AND WIND GUSTS TO 45 MPH OVER THE
SOUTHWEST PORTION OF JONESBORO.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRAIGHEAD COUNTY...INCLUDING THE CITY OF JONESBORO...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 3:19 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CDT FRI JUL 23 2004

ARZ008-232130-
RANDOLPH AR-
419 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER ATTICA AT 419 PM CDT...MOVING
EAST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...
DANGEROUS LIGHTNING...WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAIN.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 3:34 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT FRI JUL 23 2004

TNZ052-232200-
MADISON TN-
434 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF
SPRING CREEK TO 4 MILES NORTHWEST OF BEMIS AT 434 PM CDT...MOVING
EAST AT 5 MPH. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...
WIND GUSTS TO 45 MPH...DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 3:59 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT FRI JUL 23 2004

TNZ052-232215-
MADISON TN-
459 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF
SPRING CREEK TO 12 MILES SOUTH OF SPRING CREEK AT 459 PM CDT...MOVING
EAST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND
GUSTS TO 45 MPH...DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MADISON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 4:21 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT FRI JUL 23 2004

TNZ021-232240-
CARROLL TN-
521 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF CEDAR GROVE AT 520
PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH...DANGEROUS LIGHTNING...SMALL HAIL
AND BRIEF HEAVY RAIN.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CARROLL COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 4:29 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT FRI JUL 23 2004

TNZ091-232300-
MCNAIRY TN-
529 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MCNAIRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SELMER AT 528 PM CDT...MOVING
SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...WIND GUSTS TO 45 MPH...DANGEROUS LIGHTNING...AND FEASIBLY
SMALL HAIL.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MCNAIRY COUNTY...INCLUDING THE CITY OF SELMER...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 117 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McNairy

When
July 23, 4:46 PM CST to 4:55 PM CST
Where
McNairy County, Selmer
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -88.600

Several stop signs were blown down.

Thunderstorm Wind, McNairy

When
July 23, 5:08 PM CST to 5:15 PM CST
Where
McNairy County, Eastview
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
35.083, -88.550

A couple of trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415289, 5415290.